Alert archive / Alabama / Red Flag Warnings in 2007

Red Flag Warning 3, NWS Huntsville, AL

May 18, 200711 counties in Alabama

NWS Huntsville, AL issued this red flag warning at May 18, 2007, 4:47 AM CDT for 11 counties in Alabama. It took effect at May 18, 2007, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2007, 4:47 AM CDT (09:47 UTC)
In effect from
May 18, 2007, 12:00 PM CDT
Expired
May 18, 2007, 7:00 PM CDT
In force
7 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2007-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2007-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2533 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KHUN 180947
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
447 AM CDT FRI MAY 18 2007

ALZ001>010-016-181800-
/O.UPG.KHUN.FW.A.0003.070518T1700Z-070518T2300Z/
/O.NEW.KHUN.FW.W.0003.070518T1700Z-070519T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-
447 AM CDT FRI MAY 18 2007

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE COMBINATION OF DRY FUELS...RELATIVE HUMIDITY VALUES BETWEEN
25 AND 30 PERCENT AND NORTH WINDS 10 TO 20 MPH...WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION...EXTREME DROUGHT
CONDITIONS CONTINUE ACROSS NORTHERN ALABAMA.

HUMIDITY VALUES WILL SLOWLY RECOVER AND WINDS WILL DIMINISH AFTER
SUNSET THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER IMMINENT OR OCCURRING.

$$

14/83
2 follow-up statements
000 
WWUS84 KHUN 181810
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
110 PM CDT FRI MAY 18 2007

ALZ001>010-016-190000-
/O.CON.KHUN.FW.W.0003.000000T0000Z-070519T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-
110 PM CDT FRI MAY 18 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

OBSERVATIONS ACROSS NORTH ALABAMA EARLY THIS AFTERNOON INDICATED
THAT RELATIVE HUMIDITIES WERE IN THE LOWER 30 PERCENT RANGE AND
CONTINUED TO DROP. AT THE SAME TIME...GUSTY WINDS HAVE BEEN
OBSERVED FOR MUCH OF THE DAY...WITH 25 TO 30 MPH GUSTS NOTED IN
SOME LOCATIONS. WHEN COMBINED WITH ALREADY DRY FUELS AND EXTREME
DROUGHT CONDITIONS...THESE WINDS AND RELATIVE HUMIDITY VALUES WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS.

HUMIDITY VALUES WILL SLOWLY RECOVER AND WINDS WILL DIMINISH AFTER
SUNSET THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. OUTDOOR BURNING IS
STRONGLY DISCOURAGED UNTIL HUMIDITY VALUES RECOVER OR WINDS
DIMINISH.

$$

27
000 
WWUS84 KHUN 190001
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
701 PM CDT FRI MAY 18 2007

ALZ001>010-016-190115-
/O.EXP.KHUN.FW.W.0003.000000T0000Z-070519T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-
701 PM CDT FRI MAY 18 2007

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. 

WINDS WILL SUBSIDE TO BELOW 10 MPH THIS EVENING AND RELATIVE
HUMIDITY VALUES WILL SLOWLY RECOVER AS WE PROGRESS THROUGH THE
EVENING HOURS. THUS...THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE AT 7 PM CDT THIS EVENING.

$$

CBD/AP

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at May 18, 3:40 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 18, 3:40 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
340 AM CDT FRI MAY 18 2007

...HIGH FIRE DANGER CONTINUES TODAY...

.DISCUSSION...A LIGHT NORTHERLY WIND CONTINUES TO USHER IN COOL
AND DRY AIR ACROSS THE TENNESSEE VALLEY. 08Z TEMPS WERE GENERALLY
IN THE 50-55F RANGE...WITH THE EXCEPTION OF COOLER MID 40S WITHIN
SHELTERED VALLEY LOCALES.

.SHORT TERM (TODAY THROUGH MONDAY)...PRIMARY WEATHER IMPACTS WILL
BE THE DRY AND LOCALLY BREEZY CONDITIONS RESULTING IN POTENTIALLY
DANGEROUS FIRE BEHAVIOR TODAY. HUMIDITY FELL BRIEFLY BELOW 20
PERCENT IN SOME AREAS THURSDAY AFTN WITH NORTH WINDS OCCASIONALLY
GUSTING OVER 20 MPH. DESPITE TEMPS FSCT TO BE SEVERAL DEGREES COOLER
TODAY...VERY DRY AND LOCALLY BREEZY CONDITIONS WILL OCCUR. RH/WIND/
EXTREME DROUGHT CONDITIONS AND DRY VEGETATION WILL ALL SUPPORT THE
RED FLAG CRITERIA THROUGHOUT THE DAY. WILL UPGRADE FIRE WEATHER
WATCH TO A RED FLAG WARNING...EFFECTIVE FROM NOON TO 7PM. HUMIDITY
WILL RECOVER AS WINDS SUBSIDE AFTER SUNSET HOWEVER...DRY CONDITIONS
WILL PERSIST THROUGH THE WEEKEND.

OTHER STORY WILL BE THE UNSEASONABLY COOL /PARTICULARLY OVERNIGHT/
TEMPERATURES THAT WILL CONTINUE THROUGH MONDAY MORNING. CURRENT
MAX/MIN NORMALS FOR HUNTSVILLE (KHSV) ARE 80/58F. MIN TEMPS WILL
BE RUNNING SOME 10-15F DEG BELOW NORMS TONIGHT AND SAT NIGHT...
GETTING VERY CLOSE TO RECORDS...WHICH CAN BE FOUND BELOW. BUFR
SOUNDINGS SUGGEST FAIRLY PRONOUNCED NOCTURNAL RIDGE/VALLEY THERMAL
SPLIT DEVELOPING TONIGHT AND CONTINUING THROUGH AT LEAST MONDAY
MORNING. TEMPS IN THE SURROUNDING HIGHER TERRAIN OF NE ALAMABA
COULD BE 10-15F DEG WARMER THAN THE LOWER VALLEYS.

SYNOPTIC PATTERN OVER THE NEXT FEW DAYS SHOWS HIGH PRESSURE BECOMING
FIRMLY IN CONTROL ACROSS THE TENNESSEE VALLEY REGION. THIS WILL
RESULT IN DRY AND STABLE CONDITIONS. CLEAR SKIES...LIGHT WINDS...
LOW HUMIDITY AND VERY COMFORTABLE TEMPERATURES WILL EXIST. A WEAK
UPR LVL LOW WILL APPROACH THE LWR MS VLY SUNDAY AND A FRONTAL BNDRY
WILL DROP SOUTH ACROSS THE OHIO VLY...BUT BOTH OF THESE FEATURES
WILL HAVE LITTLE IMPACT ON OUR WEATHER IN THE SHORT TERM.

.LONG TERM (TUESDAY THROUGH THURSDAY)...
MEDIUM RANGE MODELS CONTINUE TO SHOW A DEEPENING TROUGH MOVING FROM
THE PACIFIC NORTHWEST TOWARD THE CENTRAL ROCKIES BY TUESDAY. THIS
TROUGH IS FORECAST TO TRANSLATE EAST AND PUSH A WEAK SFC FRONT
ACROSS THE AREA THURSDAY. WILL MAINTAIN THE SLIGHT THREAT OF
SHOWERS/TSTMS LATE WED THROUGH THURSDAY IN ADVANCE OF THIS FRONT.
SOUTHERLY RETURN FLOW AHEAD OF THIS SYSTEM WILL INCREASE LOW LVL
MOISTURE. MAX/MIN TEMPS BE SEVERAL DEGREES ABOVE NORMAL. NADLER.83

&&

.CLIMATE...
RECORD LOWS FOR THE NEXT FEW NIGHTS...

HUNTSVILLE:                    MUSCLE SHOALS:
MAY 19 /SAT/...40 / 1976       MAY 19 /SAT/...41 / 1976
MAY 20 /SUN/...43 / 2002       MAY 20 /SUN/...42 / 2002
MAY 21 /MON/...41 / 1954       MAY 21 /MON/...42 / 1981

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  44  78  46 /   0   0   0   0
SHOALS        73  43  78  45 /   0   0   0   0
CULLMAN       71  41  76  43 /   0   0   0   0
FAYETTEVILLE  70  43  76  45 /   0   0   0   0
ALBERTVILLE   72  44  77  47 /   0   0   0   0
FORT PAYNE    72  41  79  43 /   0   0   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM NOON TO 7 PM TODAY FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE... MADISON...MARSHALL...AND
     MORGAN.

TN...NONE.
&&

DJN.83
Hazardous weather outlook, May 17, 9:27 PM CDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
927 PM CDT THU MAY 17 2007

ALZ001>010-016-TNZ076-096-097-181100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
927 PM CDT THU MAY 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE HIGH FIRE DANGER THREAT WILL CONTINUE ON FRIDAY AND CAUTION IS
AGAIN ADVISED FOR ANY OUTDOOR BURNING. THE FIRE DANGER THREAT WILL
BEGIN TO DECREASE OVER THE WEEKEND AS RELATIVE HUMIDITY VALUES
SLOWLY INCREASE AND WINDS DIMINISH TO GENERALLY UNDER 10 MPH.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.